Kentucky, 2014

Flash Flood and Hail in Kentucky, August 2, 2014

August 2, 2014 · NWS JKL · 2 events in 2 counties and zones

An isolated thunderstorm produced quarter sized hail in Rockcastle County and a separate storm produced flash flooding in Floyd county on August 2nd, 2014.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated thunderstorm produced quarter sized hail in Rockcastle County and a separate storm produced flash flooding in Floyd county on August 2nd, 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 2, 12:42 PM EST, 33 minutes earlier.

Area forecast discussion, Aug 2, 12:42 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
142 PM EDT SAT AUG 2 2014

.UPDATE...
ISSUED AT 142 PM EDT SAT AUG 2 2014

SOME MINOR ADJUSTMENTS WERE MADE TO THE SKY COVER...WEATHER TYPE...AND
QPF FORECAST GRIDS BASED ON TRENDS OBSERVED IN SATELLITE AND RADAR
DATA FROM THIS AFTERNOON. THE REST OF THE FORECAST WAS ON TRACK. NO
CHANGES TO THE ZONE FORECAST PRODUCT WERE NECESSARY.

UPDATE ISSUED AT 958 AM EDT SAT AUG 2 2014

UPDATED THE FORECAST GRIDS TO REFLECT THE LACK OF SHOWER AND STORM
ACTIVITY SO FAR THIS MORNING. EXPECTING ACTIVITY ONGOING UPSTREAM TO
MAKE ITS WAY INTO EASTERN KENTUCKY LATER THIS MORNING AND FOR NEW
SHOWERS AND STORMS TO FORM ACROSS EASTERN KENTUCKY THIS AFTERNOON AS
PEAK HEATING OCCURS AND WHEN A DISTURBANCE IN THE UPPER ATMOSPHERE
MOVES ACROSS THE AREA. ALSO REMOVED MENTION OF FOG FROM BOTH THE
FORECAST AND THE HAZARDOUS WEATHER OUTLOOK AS MOST OR ALL OF THE FOG
IS NOW GONE.

UPDATE ISSUED AT 756 AM EDT SAT AUG 2 2014

UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL
TRENDS. WILL BE WATCHING FOR THE CONVECTION TO GET KICKED OFF IN A
COUPLE OF HOURS. A GOOD FIRST GUESS WOULD BE ALONG THE CLOUDY CLEAR
BOUNDARY IN THE WESTERN PORTION OF EASTERN KY.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 248 AM EDT SAT AUG 2 2014

AN UPPER TROUGH WILL CONTINUE MOVING TOWARD THE AREA WITH THE TROUGH
AXIS EXPECTED TO MOVE ACROSS THE AREA BY SUNDAY MORNING. THE UPPER
TROUGH WILL PROVIDE THE NECESSARY INSTABILITY TO BRING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA STARTING THIS MORNING
AND ENDING BY SUNDAY MORNING. SURFACE HIGH PRESSURE WILL BE BUILDING
INTO THE AREA ON SUNDAY. THE MODELS ARE IN VERY GOOD AGREEMENT WITH
THE TIMING OF THE TROUGH AXIS. THE SHOWERS AND THUNDERSTORMS SHOULD
GET SHUT DOWN AFTER THE TROUGH AXIS PASSES. FOR TODAY...THERE IS A
POSSIBILITY THAT ONE OR TWO OF THE STORMS MAY BECOME STRONG DURING
THE EARLY AFTERNOON. LATER IN THE AFTERNOON...THE NAM BUFFER SOUNDING
IS SHOWING SOME MID LEVEL CAPPING BUILDING AT AROUND 15K FT. DURING
THE EARLY PART OF THE PERIOD...PARAMETERS SHOW SOME POTENTIAL FOR
THE STRONGER STORMS. THERE IS SOME DRY AIR IN THE MID LEVELS THAT
WOULD BE CONDUCIVE TO SOME DOWNDRAFT WINDS. ALSO WITH A TROUGH AS
DEEP AS THIS...THE PATTERN WOULD SUGGEST THE POTENTIAL FOR SOME SMALL
HAIL AS THE FREEZING LEVEL IS FORECAST TO BE 13.5K FT AND THE WET
BULB ZERO WILL BE AT 9.7K FT. THIS ACTUALLY COULD RESULT IN ONE OR
TWO SEVERE THUNDERSTORMS IN THE AREA. USED THE MODEL BLEND FOR THE
TEMPERATURE FORECAST WITH SOME TWEAKS FOR TOPOGRAPHY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 248 AM EDT SAT AUG 2 2014

A PERSISTENT UPPER LEVEL TROUGH WILL REMAIN IN PLACE OVER THE
EASTERN U.S. THROUGH THE PERIOD. AT THE SURFACE...WEAK HIGH PRESSURE
WILL RESIDE OVER THE REGION EARLY IN THE PERIOD AND THE FORECAST
FROM SUNDAY NIGHT THROUGH THE DAY ON TUESDAY WILL BE DRY. BY TUESDAY
NIGHT...A COLD FRONT WILL BEGIN TO ENCROACH ON THE AREA FROM THE
NORTH. FORECAST MODELS ARE NOT IN GOOD AGREEMENT ON THE POSITION OF
THIS FRONT MIDWEEK...BUT THERE IS ENOUGH OF A SIGNAL TO BRING IN A
SLIGHT CHANCE OF SHOWERS/STORMS OVER OUR NORTHWEST COUNTIES LATE
TUESDAY NIGHT AND THEN INCREASE RAIN CHANCES THROUGH FRIDAY AS THE
FRONT DROPS INTO THE AREA AND IS IN NO HURRY TO LEAVE. IN FACT...
CURRENT INDICATIONS ARE THE FRONT WILL REMAIN IN OUR AREA THROUGH
NEXT WEEKEND. TEMPERATURES WILL BE NEAR NORMAL DURING THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1 PM EDT SAT AUG 2 2014

THE PRIMARY CONCERN FOR GENERAL AVIATORS WILL BE SHOWER AND
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING ACROSS EASTERN
KENTUCKY. IN GENERAL...VFR CONDITIONS WILL PREVAIL AT THE TAF SITES
THROUGH AROUND 5Z TONIGHT. THE EXCEPTION WILL BE WHENEVER A SHOWER OR
STORM DIRECTLY AFFECTS ONE OF THE AIRPORTS. THE STRONG SHOWERS OR
STORMS COULD PRODUCE MVFR TO IFR CONDITIONS DEPENDING ON HOW INTENSE
THE WINDS AND RAINFALL ARE WITH EACH STORM. THE SHOWERS AND STORMS
ARE EXPECTED TO PERSIST THROUGH AROUND 0Z THIS EVENING...BEFORE
DISSIPATING DUE TO LOSS OF DAYTIME HEATING. OVERNIGHT...THERE IS A
CHANCE OF FOR FORMATION...PARTICULARLY AT JKL AND LOZ WHERE RAINFALL
IS EXPECTED TO OCCUR TODAY OR OCCURRED LAST NIGHT. AT THIS TIME FOG
POTENTIAL WILL BE STRONGLY CONNECTED TO ANY RAINFALL THAT OCCURS
TODAY. IF JKL SEES ANY RAIN TODAY...WHICH IT LOOKS LIKE WE
WILL...THERE IS AN OUTSIDE CHANCE OF IFR CONDITIONS FROM FOG BETWEEN
8 AND 12Z ON SUNDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...JJ
LONG TERM...ABE
AVIATION...AR
Hazardous weather outlook, Aug 2, 8:51 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
951 AM EDT SAT AUG 2 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031700-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
951 AM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THE
STORMS MAY BE STRONG WITH GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE FROM TUESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/AR

In the hours before

Special weather statement, Aug 2, 12:34 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
134 PM EDT SAT AUG 2 2014

KYZ044-051-021815-
BATH-FLEMING-
134 PM EDT SAT AUG 2 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 215
PM EDT SATURDAY AFTERNOON...

   NORTH CENTRAL BATH AND
   CENTRAL FLEMING.

AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TILTON...OR 6
MILES SOUTHWEST OF FLEMINGSBURG...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SHERBURNE
AROUND 140 PM EDT...POPLAR PLAINS AROUND 150 PM EDT...PEBBLE AROUND
155 PM EDT...HILLSBORO AROUND 210 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH AND A HALF PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Local storm report, Aug 2, 12:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
149 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 SW TILTON             38.33N 83.79W
08/02/2014  E0.75 INCH       FLEMING            KY   TRAINED SPOTTER

            HAIL COVERED THE GROUND AT ONE TIME. ALSO STRONG WINDS
            KNOCKED SOME LIMBS OF UNKNOWN SIZE DOWN.

&&

JCARICO
Special weather statement, Aug 2, 1:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT SAT AUG 2 2014

KYZ044-051-021900-
BATH-FLEMING-
214 PM EDT SAT AUG 2 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 300
PM EDT SATURDAY AFTERNOON...

   NORTH CENTRAL BATH AND
   SOUTH CENTRAL FLEMING.

AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHERBURNE...OR
10 MILES SOUTHWEST OF FLEMINGSBURG...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PEBBLE AROUND
225 PM EDT...PEBBLE AROUND 230 PM EDT...ODESSA AROUND 240 PM EDT...
WYOMING AROUND 245 PM EDT...SLATE VALLEY AROUND 250 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Local storm report, Aug 2, 1:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
215 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BOONE                   37.52N 84.32W
08/02/2014  E1.00 INCH       ROCKCASTLE         KY   TRAINED SPOTTER

&&

JCARICO

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Rockcastle

When
August 2, 1:15 PM EST
Where
Rockcastle County, Boone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -84.320

Quarter size hail was reported.

Flash Flood, Floyd

When
August 2, 5:00 PM EST to 6:30 PM EST
Where
Floyd County, 0.69 mi S of Justell to 0.31 mi SE of Justell
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.560, -82.620

Flash flooding occurred on Mare Creek Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531029, 531027.